Saturday, November 5, 2011

Erythema Migrans Rash

Last night, as I was peeling off the Tic-Tac-Toe board of band-aids from my butt so that I could apply medicine to my latest Bicillin injection site, I noticed something peculiar on the "good" side (the side currently "on break" from injections). The "good side," in this particular case being the left side, had five circles, each one approximately the size of a quarter.

I figured it was just a reaction to the circle band-aids that I currently had on. Then, I realized that that particular side had only three injection sites, which didn't explain why there were five circles. Also, I could see the three unhealed marks left from each shot, which didn't match up with the circles.

That left me with two other ideas: either a late drug reaction to the Bicillin, or--and this is what I was hoping for--the tell-tale Lyme rash (called an erythema migrans rash or EM for short), which has been known to "magically" appear during antibiotic treatment.

I gave my doctor a call, so that I could let her know what was going on. She had me come in and show her the rash so that she could make sure that it wasn't a reaction to the Bicillin (which is really great because I'm hoping to never, ever have to use the Epi-Pen that I'm supposed to keep handy during shots--you know, just in case).

She said what I was hoping she would: not a reaction to the Bicillin, but in fact, the EM rash--which proves evidence of disseminated borrelia. In non-doctor-speak, what that means is the rash is clear evidence that the Lyme bacteria has spread throughout my body--chronic Lyme disease/late-stage Lyme disease/advanced Lyme disease, whatever name you'd like to call it (I will refrain from using the colorful name my friend came up with for it today).

So, in my excitement, I decided to do a little research about the EM rash appearing long after the actual tick bite and here's what I found:
-Erythema migrans itself may appear at a site far from the original bite as untreated Lyme disease bacterial infection spreads through the skin. 
-Multiple painless EM rashes may occur, indicating disseminated infection.
-A little recognized fact about the EM rash is that it can recur, usually in the original site, with or without antibiotic therapy. We estimate that between 5-10% of patients demonstrate this phenomenon during their illness. Other patients remark that they have migratory rashes of moderate duration from time to time that remain unexplained.

There are a lot of misconceptions about the Lyme disease rash. Here is a great site with lots of pictures of different Lyme rashes.

I can't believe I am publishing this, but I have been begged to, so enjoy!

Multiple EM rashes around Bicillin injection sites

10 comments:

  1. Fascinating! Thanks for sharing Alyson. Hopefully this means whatever you are doing is working!

    ReplyDelete
  2. I'm so glad you were not reacting to the antibiotic...and I do think it is great that you are able to get to your LLMD so quickly and get assurance of what was going on. I get a rash all across my chest that lasted for months, went away and came back when I went on homeopathy remedy. I also got sores all over my arms that lasted a year! Stuff coming out the skin I guess. Are we having fun yet?
    Speaking of, how are you feeling Alyson? Are you doing okay with the shots? Still up and moving?

    ReplyDelete
  3. Looks sore! Do the rashes itch?

    ReplyDelete
  4. I dont understand ? why is the rash a good thing? why is the lyme still spreading? I still cant figure all this out Aly..I am proud of your strength and courage..I love you...Aunt Connie

    ReplyDelete
  5. Renee, I'm doing okay on the shots. I don't have much energy, but I'm able to go out and function a little bit. I do get big "Lyme crashes" where I'm rendered useless until they pass. I'm handling the shots much better than expected. Thanks for checking on me!!

    Anonymous, nope they don't hurt or itch or bother me at all.

    Aunt Connie, the Lyme is ALREADY spread throughout my body because I was misdiagnosed so long. Many doctors argue that even for a case like mine that has become disseminated, that a single course of antibiotics is all that's needed to cure it. It makes no sense! The fact that the rash came out is proof that there is still Lyme in my body, which warrants long-term treatment. Does that help explain it a little better?

    ReplyDelete
  6. Yes! This happened to me during my first rounds of Lyme treatment too!

    ReplyDelete
  7. Oh my gosh! Thank you so much for posting. I, too have these rashes and had no idea what they were. I got them about a month after treatment and still have them. I am going to see my LLMD this Thursday so maybe she can let me know it's the rash or just reaction to the medication.

    ReplyDelete
  8. I had no idea. I have done so much research, and I had read about the rashes, but did not realize that you could potentially get them from treatment. I learn something new everyday.

    I am happy to hear you are handling the shots relatively well and I am super hopeful that those rashes mean you are kicking some butt!

    Hugs always,
    ginny

    ReplyDelete
  9. I think I am getting these rashes too. Crazy!!

    ReplyDelete
  10. Bicillin got me to the best place I have ever been. 8 months of just going up the hill.....

    ReplyDelete